Maryland, 2024

Damaging Winds in Maryland, August 3, 2024

August 3, 2024 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 3, 3:19 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 3:19 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
419 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Scattered to numerous showers and storms continue into this
evening. Tropical depression four is forecast to slowly move
north from Cuba will likely develop in the eastern Gulf through
Sunday, and slowly track north through the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 330 PM EDT Saturday...

Key Messages:

- Severe Thunderstorm Watch in effect through 9 PM this evening
  for most of our VA counties, primarily for damaging winds. It
  is possible that another watch may be issued for areas to the
  E/SE of this watch. Localized flash flooding is possible into
  this evening.

- Heat Advisory in effect through 7 PM EDT for the far SE.

- Showers/storms diminish overnight, then redevelop, mainly
  across SE VA and NE NC Sunday (the SVR threat will be
  limited however).

The latest WX analysis indicates a rather strong upper level
trough in place from the eastern Great Lakes SW into the upper
OH/eastern TN Valley. A broad upper level ridge remains well off
the SE coast. At the sfc, low pressure is situated across PA,
extending SSW along the Appalachians with a weak frontal
boundary. Tropical Depression #4 is currently located across
western Cuba, moving WNW.

Ample instability is in place over the local area (2500-3000
J/Kg of ML CAPE per SPC mesoanalysis). Effective shear is around
30 kt, which is also fairly high for early August, leading to a
threat for damaging wind gusts into this evening, and therefore
a SVR Tstm Watch for most of our VA counties into this evening
(another watch may be issued to the E/SE of this watch
depending on how storms evolve over the next few hrs). Mid
level (H7-H5) lapse rates are more marginal, generally 6C/Km or
less, so the threat for large hail will be non-zero, but still
more limited/isolated. With a large reservoir of instability,
and similar wind speed and direction from ~850 mb up through
~500mb, training of storms is possible and heavy rainfall and
flash flooding could materialize (especially in urban areas).
The PWATs are highest (~2"), in the SE and drop to around 1.75"
across the piedmont. A Heat Advisory is also in effect for NE NC
and southside Hampton Roads through 7 PM for heat indices
averaging ~105F or slightly higher for the next few hrs.

The latest CAMs support likely PoPs (60-70%) for most of the
area through sunset, slowly shifting E later in the evening,
then decreasing in coverage and intensity overnight. Lows
tonight range from around 70F in the NW to the mid 70s SE.

On Sunday, the SVR threat is much more limited given weaker
shear, though PoPs remain elevated, especially across the Se 1/2
of the CWA by aftn where the best moisture pooling and lift
will reside. Some locally heavy rain will be possible given
PWATs still near 2.00" across the SE. Highs will generally range
from the mid/upper 80s to around 90F.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Key Message:

- Lower rain chances Mon-Tue with the Tropical system forecast to
  stall or move very slowly E/NE from north FL to GA/SC (likely
  as Tropical Storm Debby per NHC's latest forecast).

The weather heading into the beginning of next week has
generally trended drier from the previous cycle given the
consensus that the tropical system is forecast to slow
down/stall well S of the local area. With more sunshine and
lower PWATs and increasing low level thicknesses, have raised
highs into the lower 90s for much of the area Monday (with
upper 80s/around 90F in the SE). Similar conditions Tuesday,
with chc PoPs in the SE and mainly slight chc elsewhere (though
PoPs do increase to 30%+ across the N late Tuesday as a
shortwave passes by to our N). Highs Tuesday in the upper 80s to
lower 90s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 410 PM EDT Saturday...

Key Messages:

- The conditions mid to late next week into next weekend remain
more uncertain and highly dependent on the evolution the tropical
system to our south.

The upper trough to our N will tend to be the primary synoptic
feature dictating the track of of the tropical system and as
such, the latest NHC forecast barely moves the center of the
system Tue night through Thursday, keeping it well S of the
local area. For our local area, expecting some degree of
tropical moisture to spread NE along the SE coast (along the
stalled frontal boundary), from Wed into Fri, with PoPs
increasing to 40-50% for most of the area both Wed/Thu, with
50-60% across the S/SE. Highs will be mainly in the lower to
mid 80s Wed-Fri, and in the lower 80s Sat.  All in all,
considerable uncertainties remain and the main message here is
to keep updated with the forecast as the finer details come into
closer view over the next few days.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Mainly VFR conditions will prevail at the TAF sites outside of
tstms into this evening, with localized IFR/LIFR flight
restrictions (VSBYs) in heavy downpours. SW winds will gust
between 20-25 kt into early this evening, with much stronger
gusts possible in the strongest storms (40kt+). Showers/storms
diminish overnight, but local IFR-MVFR CIGs may push in from the
W towards sunrise (potentially affecting RIC).

Coverage of showers and storms is expected to increase again Sun
aftn, highest across the SE, with local flight restrictions in
any storms. Mainly VFR Mon-Tue, with a lower coverage of storms.
PoPs increase Wed-Thu.

&&

.MARINE...
As of 305 PM EDT Saturday...

Key Messages:

- Marginal Small Craft Advisory conditions are expected this
through early Sunday due to elevated S-SW winds.

- Strong to severe thunderstorms possible this afternoon and
  evening. Additional thunderstorms possible each
  afternoon/evening through next week.

- Uncertainty remains high regarding any impacts from the potential
tropical system next week.

A surface trough is located over the Piedmont and high pressure is
well offshore this afternoon. SSW winds are generally in the 15-20
kt range, though stronger winds are struggling to mix down somewhat
over the open waters of the Chesapeake Bay. Seas are running 3-4 ft
and waves 1-2 ft.

SSW winds are expected to stay consistently at or above small craft
advisory criteria through tonight for all local waters (except the
upper rivers). This is in response to a tightening pressure gradient
ahead of a cold front and low-level jet spreading overhead. Small
craft advisories run through at least Sunday morning, with the SCA
in the Chesapeake Bay running through early Sunday afternoon due to
continuing gusty SSW winds. Additionally, thunderstorms are
possible/likely later this afternoon and evening and higher winds
and waves are likely in any storms (SMWs will be issued as
necessary). The front approaches and stalls across the
southeastern waters Sunday, providing additional triggers for
afternoon/evening storms. Visibility will also likely be near
zero in brief heavy rainfall today and Sunday. Beyond Sunday
afternoon, generally sub- SCA conditions are expected through at
least the middle of the week.

Continue to monitor the potential tropical system south of the area
mid-late week. Consensus is it develops and intensifies in the
eastern Gulf Sunday-Monday, moves onto Florida later Monday, and
emerges back offshore off the Southeast coast Tuesday. There remains
a lot of uncertainty regarding any local impacts from this system,
though the latest model trends are slower and stall the system
offshore of GA/SC through late week. Please continue to monitor the
latest forecast information from the National Hurricane Center
through the weekend and especially early next week.

Low rip current risk for southern beaches this weekend with moderate
risk persisting for MD Beaches/Ocean City.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 7 PM EDT this evening for NCZ015>017-
     030>032.
VA...Heat Advisory until 7 PM EDT this evening for VAZ095-097-098.
MARINE...Small Craft Advisory until 1 PM EDT Sunday for ANZ630>632-634.
     Small Craft Advisory until 7 AM EDT Sunday for ANZ633-638-650-
     652-654-656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LKB
AVIATION...LKB/TMG
MARINE...MAM/SW
Hazardous weather outlook, Aug 3, 3:24 PM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
424 PM EDT Sat Aug 3 2024

NCZ012-013-VAZ048-060>062-064>069-075>085-087>090-092-509>522-042030-
Northampton-Hertford-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Greensville-Sussex-Surry-
James City-Southampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
424 PM EDT Sat Aug 3 2024

...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ086-042030-
Eastern Currituck-Mathews-
424 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for northeast North Carolina and
eastern Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are expected into this evening. Multiple
rounds of storms and heavy rainfall could lead to areas of flash
flooding, especially in urban or flood-prone areas. Additionally,
there is a marginal to slight risk for severe weather, with damaging
wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-VAZ095-097-098-042030-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
424 PM EDT Sat Aug 3 2024

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Showers and thunderstorms are expected into this evening. Multiple
rounds of storms and heavy rainfall could lead to areas of flash
flooding, especially in urban or flood-prone areas. Additionally,
marginal to slight risk for severe weather, with damaging wind gusts
being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ030-042030-
Bertie-
424 PM EDT Sat Aug 3 2024

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ014-VAZ093-096-523>525-042030-
Gates-Isle of Wight-Suffolk-York-Newport News-Hampton/Poquoson-
424 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are expected into this evening. Multiple
rounds of storms and heavy rainfall could lead to areas of flash
flooding, especially in urban or flood-prone areas. Additionally,
there is a marginal to slight risk for severe weather, with damaging
wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-042030-
Maryland Beaches-Accomack-Northampton-
424 PM EDT Sat Aug 3 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Showers and thunderstorms are expected this afternoon and evening.
Multiple rounds of storms and heavy rainfall could lead to areas of
flash flooding, especially in urban or flood-prone areas.
Additionally, there is a marginal risk for severe weather, with
damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022-024-042030-
Wicomico-Inland Worcester-
424 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Showers and thunderstorms are expected into this evening. Multiple
rounds of storms and heavy rainfall could lead to areas of flash
flooding, especially in urban or flood-prone areas. Additionally,
there is a marginal to slight risk for severe weather, with damaging
wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-023-042030-
Dorchester-Somerset-
424 PM EDT Sat Aug 3 2024

...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are expected into this evening. Multiple
rounds of storms and heavy rainfall could lead to areas of flash
flooding, especially in urban or flood-prone areas. Additionally,
there is a marginal to slight risk for severe weather, with damaging
wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 5:44 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
644 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Marine Tstm Wind 3 SSE Tangier           37.79N 75.97W
08/03/2024  M53 MPH          Accomack           VA   Mesonet

            Mesonet station XTSL Tangier Sound Light
            gusted to 46 kt.

&&
Local storm report, Aug 3, 5:54 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
654 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Dmg     Urbanna                 37.64N 76.58W
08/03/2024                   Middlesex          VA   911 Call Center

            Multiple Trees and powerlines down along
            Rappahannock Ave. Time estimated by radar.

&&

HET
Local storm report, Aug 3, 5:56 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
656 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Dmg     1 NE Harmony Village    37.60N 76.47W
08/03/2024                   Middlesex          VA   911 Call Center

            Powerlines down along locust grove rd. Time
            estimated by radar.

&&

HET
Special weather statement, Aug 3, 5:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT Sat Aug 3 2024

MDZ021-022-032345-
Dorchester MD-Wicomico MD-
657 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICOMICO AND
NORTHERN DORCHESTER COUNTIES THROUGH 745 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Cambridge, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

This strong thunderstorm will be near...
  Hurlock around 720 PM EDT.

Other locations impacted by this storm include Galestown, Brookview,
Eldorado, Woolford, East New Market, Church Creek, Bucktown, and
Linkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 7580 3868 7580 3869 7576 3864 7571
      3851 7570 3837 7612 3851 7622 3859 7609
      3857 7607 3858 7606 3857 7604 3859 7599
      3863 7598 3865 7596 3867 7595 3869 7590
      3870 7590
TIME...MOT...LOC 2256Z 237DEG 30KT 3845 7609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wray
Local storm report, Aug 3, 5:59 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
659 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tstm Wnd Dmg     1 W Healys              37.57N 76.54W
08/03/2024                   Middlesex          VA   Public

            Trees down along Deerchase rd. Time
            estimated by radar.

&&

HET
Local storm report, Aug 3, 6:02 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
702 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Dmg     1 NNW Remlik            37.68N 76.63W
08/03/2024                   Middlesex          VA   911 Call Center

            Powerlines were knocked down by thunderstorm
            winds. Time estimated by radar.

&&

HET

The radar

The Dover AFB radar (KDOX), 61 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 3, 6:05 PM EST
Where
Dorchester County, Thompson
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.530, -76.030

Wind gust of 50 knots (58 mph) was measured at CGE.

Thunderstorm Wind, Wicomico

When
August 3, 6:24 PM EST
Where
Wicomico County, 1.48 mi NNE of Fruitland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.340, -75.610

Multiple trees and power lines were downed from Fruitland to Salisbury, including some trees on tops of homes.

Thunderstorm Wind, Wicomico

When
August 3, 6:30 PM EST
Where
Wicomico County, 1.48 mi SSE of Sunyar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.350, -75.560

Multiple trees were downed across the county with two trees downed on a house on Shelburne Way in Salisbury.

Thunderstorm Wind, Wicomico

When
August 3, 6:30 PM EST
Where
Wicomico County, 0.88 mi NE of Sunyar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.380, -75.560

Multiple trees were downed in the Parkhurst Manor neighborhood of Salisbury. A few trees were also downed on homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211733, 1211729, 1211730, 1211732.